Chronicles of the Heart, Part 7 – addendum…

In Chronicles of the Heart, Part 7… Beware of Candesartan I mentioned that for unknown reasons, I’d developed colitis/IBS. Which was true, but the reason was elusive because I felt so crappy I just couldn’t focus. This afternoon, having started my yoghurt therapy for IBS, I can think a little more clearly.

The reason I have colitis/IBS is that I have GERD – Gastro-oesophageal Reflux Disease, which goes hand in glove with COPD very often, as in my case.

For 4 months, because heart failure prevents my lying down, I’ve had to sleep sitting up, on the couch (and god, am I sick of that!), which in theory should prevent reflux, but my oesophageal sphincter is so buggered that’s not the case and, this week  just past, I had a flare-up (and if the acid gets in the lungs, not only is it agonisingly painful**, it almost guarantees an infection.

**Think how painful water or beer is if inhaled – this is hydrochloric acid we’re dealing with here! Plus assorted solids if you’ve eaten late.

I have a drug for this, a Proton Pump Inhibitor (PPI), called Omeprazole,  which reduces gastric acid production. The prescribed dose is 40mg – which causes diarrhoea, so I take 20mg which, most days, is fine. It’s not that simple, though, as some brands are more likely to cause problems than others.

A week ago, I had a GERD flare-up, so I doubled the PPI dose of a brand I’d previously tested as safe. It’s not any more – don’t you just love generic drugs with their shitty quality control and lack of governmental oversight? Do you know how many time a potential manufacturer/supplier is inspected before being granted a licence? You’ll love this – not once. There’s a three month grace period during which time, if they fuck up, they can damage or kill thousands. In reality, such is the pressure of work, that many suppliers/manufacturers are out of business, moved on to a different trade, or sued into oblivion without ever being inspected.

Anyway, back to me, and the drug I thought was safe gave me colitis/IBS. Thing is, though, as I’ve had a lot on my mind lately, I didn’t make the connection and carried on absent-mindedly taking 40mg. Then I thought, OK, I don’t need that, I’ll go back to 20mg – and still didn’t make the connection until about an hour ago.

So, back on 20mg, and fortified with yoghurt, the problem should go away and, in fact, it’s already begun to abate.

No get out of jail free card for the Candesartan, though, but I’ll give it another try, starting next Monday, while monitoring my fluid intake and output, and also making sure my sputum production doesn’t dry up (sorry, I know it’s gross – try living with it!). I’ll also avoid beer while taking it, as it’s a natural diuretic I can get by without!

Advertisements

2 thoughts on “Chronicles of the Heart, Part 7 – addendum…

  1. hi ron,i also have gerd,its not nice it also effects my breathing and heartbeat,but the doc says its not pos but i know my body, so i know how bad it must be for you with all your other probs.i also have stopped taking statins and bp pills and feel better,see how it goes. cheers adgeboy

    • Hi,

      Gerd can only affect your breathing if it gets into your lungs. It shouldn’t affect your heart at all. If you have problems with wind, that can constrict your lungs and your heart – if so try Altacite Plus, a fraction of the price of anything with Gaviscon on the label and, in my experience, far better. Get it from the pharmacy – if they don’t stock it they can get it easily. About £3.50 for 500ml.

      Statins are 21st century snake oil, and every few weeks a new problem emerges with them. Unless you have dangerously high cholesterol, probably best avoided. BP meds – quite a few can mess with your breathing and much else besides, but it shouldn’t be too hard to find one that doesn’t. Personally, if you have high BP, I think it’s a risk too far just stopping your meds. It’s not so much that high BP can kill you – which it can – it can also leave you crippled by a stroke, or heart attack, neither of which you want to happen. You might think well, at your age, how long can you have anyway – crippled by a stroke or whatever, and dependent on others for everything is a really bad way to find it’s another 10 or 20 years!

      Talk to your doc, see if s/he can come up with something that causes you few, if any, problems It’s swings and roundabouts with drugs – I know I’d feel a hell of a lot better without my meds – briefly, before I died! – if we want the benefits we have to accept that there will be some side-effects, and the trick is to find the drug which causes the fewest problems for the most benefit. For high BP there are a lot of choices, depending on the cause.

      Ron.

Comments are closed.